Sorry to hear you’re suffering this side effect so quickly. I had EC treatment x 3 and now Paclitaxel weekly and my mouth was/is always the first to suffer. First of all, your oncology support team should be able to provide you with a mouthwash suitable for your particular symptoms as everyone’s experience of a sore mouth varies. So I’d suggest you contact them immediately for advice. I was given Benzydamine Hydrochloride, first as a mouthwash, then as a spray I could direct to specific areas. That works very quickly and prevents ulcers developing further (I have a tendency to bite my tongue unknowingly!). I was also prescribed Gelclair but haven’t used it. I asked about ice and lollies and was told they don’t offer it any more as part of the treatment as the evidence showed you need a completely numb mouth for the duration of the treatment for any measurable effect (as with the cold cap). I couldn’t deal with that but maybe you could - take your own lollies in a flask.
You also need to make sure you don’t make things worse yourself. I changed to a baby’s toothbrush from my electric one and use Oranurse toothpaste which is flavour-free (doesn’t sting) and low foaming (Oralieve is paraben-free but has a slight minty flavour) and floss very carefully using finer interdental brushes as my gums have definitely lost ‘bulk’ and receded a bit - hopefully not permanent. You may need to adapt what you eat for a while and avoid anything piping hot. My dental practice sent me a link to a handy leaflet produced by Buckshealthcare.nhs.uk on mouth care for cancer patients.
I’m currently trying a homemade infusion from dried marigold petals, recommended by the medical herbalist at The Haven (UK breast cancer support charity) which is looking promising and tastes less chemical. There are also things you can buy yourself such as Oralieve mouth gel (which I didn’t like the texture of) and people here have often suggested a mouthwash of bicarb.
My own experience is that it comes and goes. Some days it’s a real problem, affecting salivation, taste and causing a lot of pain - as well as making me lisp. Other days, it feels more comfortable. The effect on taste has probably been the hardest part and now Paclitaxel is causing a slight numbness which I hope doesn’t get worse. It really is a case though that we’re all different. I’d like to say it will ease off, but I can only go by my own on/off experience. I hope yours does the same.
As for giving up entirely, I think anyone who experiences unpleasant side effects feels that - but we’re all getting through it in our own ways. It’s early days and all in a good cause, even if it’s sh*t. Hopefully you’ve got an oncology team working with you - they should be your first port of call. If not, your GP. If you’re in the UK, see where your nearest Haven is located. Don’t try to struggle on your own. Ask, ask, expect, demand...don’t suffer in silence. Good luck.
I had my first FEC last Thursday and somehow didn't get offered ice with it. I'm now really struggling with a very sore mouth and just feel like giving up entirely. Can anyone suggest what might make it more tolerable??